Alert archive / Wisconsin / Gale Warnings in 2018

Gale Warning 7, NWS Green Bay, WI

March 30, 2018

NWS Green Bay, WI issued this gale warning at Mar 30, 2018, 4:36 AM CDT. It took effect at Mar 31, 2018, 7:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2018, 4:36 AM CDT (09:36 UTC)
In effect from
Mar 31, 2018, 7:00 AM CDT
Expired
Mar 31, 2018, 6:41 PM CDT
In force
12 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

499 
WHUS73 KGRB 300936
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
436 AM CDT Fri Mar 30 2018

LMZ521-522-541>543-301700-
/O.UPG.KGRB.GL.A.0005.180331T1200Z-180401T0000Z/
/O.NEW.KGRB.GL.W.0007.180331T1200Z-180401T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
436 AM CDT Fri Mar 30 2018

...GALE WARNING IN EFFECT FROM 7 AM TO 7 PM CDT SATURDAY...

The National Weather Service in Green Bay has issued a Gale
Warning, which is in effect from 7 AM to 7 PM CDT Saturday. The
Gale Watch is no longer in effect. 

* WINDS...South winds 25 to 30 knots Saturday morning, veering 
  to northwest by Saturday afternoon. Gusts to 40 knots. 

* WAVES...6 to 8 feet Saturday morning over the nearshore waters
  of Lake Michigan, subsiding to 4 to 6 feet by Saturday 
  afternoon. Waves omitted due to ice cover on the central and 
  southern Bay of Green Bay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

AK
6 follow-up statements
966 
WHUS73 KGRB 301536
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1036 AM CDT Fri Mar 30 2018

LMZ521-522-541>543-302345-
/O.CON.KGRB.GL.W.0007.180331T1200Z-180401T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1036 AM CDT Fri Mar 30 2018

...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 7 PM CDT
SATURDAY...

* WINDS...South increasing to 20 to 30 knots Saturday morning,
  veering northwest Saturday afternoon. Gusts to 40 knots. 

* WAVES...Building to 5 to 8 feet Saturday morning over the
  nearshore waters of Lake Michigan, then subsiding to 3 to 6 
  feet by Saturday afternoon or evening. Waves omitted due to ice 
  coverage on the central and southern Bay of Green Bay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

BERSCH
516 
WHUS73 KGRB 302020
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
320 PM CDT Fri Mar 30 2018

LMZ521-522-541>543-310430-
/O.CON.KGRB.GL.W.0007.180331T1200Z-180401T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
320 PM CDT Fri Mar 30 2018

...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 7 PM CDT
SATURDAY...

* WINDS...South increasing to 20 to 30 knots Saturday morning, 
  veering northwest Saturday afternoon. Gusts to 40 knots. 

* WAVES...Building to 7 to 11 feet Saturday morning over the 
  nearshore waters of Lake Michigan, then subsiding to 3 to 6 feet
  by Saturday afternoon or evening. Waves omitted due to ice 
  coverage on the central and southern Bay of Green Bay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
097 
WHUS73 KGRB 310147
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
847 PM CDT Fri Mar 30 2018

LMZ521-522-541>543-311000-
/O.CON.KGRB.GL.W.0007.180331T1200Z-180401T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
847 PM CDT Fri Mar 30 2018

...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 7 PM CDT
SATURDAY...

* WINDS...South increasing to 20 to 30 knots Saturday morning, 
  veering northwest Saturday afternoon. Gusts to 40 knots. 

* WAVES...Building to 7 to 11 feet Saturday morning over the 
  nearshore waters of Lake Michigan, then subsiding to 3 to 6 
  feet by Saturday afternoon or evening. Waves omitted due to 
  ice coverage on the central and southern Bay of Green Bay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
106 
WHUS73 KGRB 311540
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1040 AM CDT Sat Mar 31 2018

LMZ521-522-541>543-312345-
/O.CON.KGRB.GL.W.0007.000000T0000Z-180401T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1040 AM CDT Sat Mar 31 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WINDS...South to southwest 20 to 30 knots with gusts to 35 knots
  late this morning, veering northwest this afternoon. Gusts to 40
  knots this afternoon and early evening. 

* WAVES...5 to 9 feet over the nearshore waters of Lake Michigan,
  subsiding to 2 to 4 feet late this evening. Waves omitted due 
  to ice coverage on the central and southern Bay of Green Bay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

Bersch
467 
WHUS73 KGRB 312041
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
341 PM CDT Sat Mar 31 2018

LMZ521-522-541>543-010000-
/O.CON.KGRB.GL.W.0007.000000T0000Z-180401T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
341 PM CDT Sat Mar 31 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WINDS...Northwest 20 to 30 knots with gusts to 35 knots.
 
* WAVES...5 to 9 feet over the nearshore waters of Lake Michigan,
  subsiding to 3 to 5 feet late this evening. Waves omitted due 
  to ice coverage on the central and southern Bay of Green Bay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
463 
WHUS73 KGRB 312341
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
641 PM CDT Sat Mar 31 2018

LMZ541>543-010745-
/O.CAN.KGRB.GL.W.0007.000000T0000Z-180401T0000Z/
/O.NEW.KGRB.SC.Y.0028.180331T2341Z-180401T0900Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
641 PM CDT Sat Mar 31 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM CDT SUNDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect until 4 AM CDT Sunday. The
Gale Warning has been cancelled. 

* WINDS...Northwest 15 to 25 knots. Gusts to 30 kts early.

* WAVES...5 to 8 feet over the nearshore waters of Lake Michigan,
  subsiding to 3 to 5 feet late this evening. Waves omitted due 
  to ice coverage on the central and southern Bay of Green Bay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

LMZ521-522-010045-
/O.CAN.KGRB.GL.W.0007.000000T0000Z-180401T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
641 PM CDT Sat Mar 31 2018

...GALE WARNING IS CANCELLED...

The National Weather Service in Green Bay has cancelled the Gale
Warning. 


$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Mar 30, 3:44 AM CDT, 52 minutes earlier.

Area forecast discussion, Mar 30, 3:44 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
344 AM CDT Fri Mar 30 2018

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Saturday
Issued at 343 AM CDT Fri Mar 30 2018

Plenty of concerns over the next 24 to 36 hours as two separate
systems to bring snow or mixed precipitation to the region. The
main focus to be later tonight into Saturday morning with
potentially heavy snow across northern WI, followed by windy
conditions Saturday afternoon.

The 08z MSAS surface analysis indicated a ridge of high pressure
that stretched from the central Plains into the western Great
Lakes. A weak cold front was located from northern sections of the
Great Lakes to central MN. The radar mosaic picked up on a small
band of light snow across central MN with an east-southeast
movement.

This weak cold front is expected to drop south into WI today,
however the main impetus for precipitation will be the passage of
a shortwave trough and an embedded shortwave this afternoon.
Models show strong mid-level Q-G forcing with this compact system,
thus despite a lack of deep low-level moisture, parts of far
northern WI could see a quick 1-2" of snow accumulation. The snow
is expected to mix with rain farther south, thus limiting
accumulation numbers. Areas south of Highway 29 would only see a
small chance for light rain. Max temperatures to range from the
lower to middle 30s far north, to the middle 40s across east-
central WI (cooler near Lake MI).

There will be a brief lull in the precipitation chances this
evening before the main system of interest arrives later tonight.
As the system approaches, a strong 50-60 knot southwest low-level
jet will bring a surge of WAA into WI, along with increasing gulf
moisture. A surface low is forecast to intensify and quickly move
from the northern Plains into northwest WI by 12z Saturday, in
advance of another shortwave trough. Lastly, there will be
additional lift provided by the left exit region of the upper jet.
Anticipate snow to quickly overspread the forecast area after
midnight with the heaviest snows located over northern WI where
the greatest lift and forcing to coincide. Timing among the models
is very good and the models have zeroed in on the track of the
surface low (settling across northern WI). After collaboration
with surrounding offices, have decided to issue a winter storm
warning for far northern WI and a winter weather advisory from
Marathon to northern Marinette County. Min temperatures tonight to
range from around 20 degrees far north, to the lower 30s south.

The snow will continue to fall across northern WI into Saturday
morning as the surface low moves east-northeast toward central
sections of Upper MI or northern Lake MI by midday. Central/east-
central WI should see the snow mix with rain Saturday morning as
temperatures warm. Additional accumulations of 2-4" in the warned
area and 1/2-2" in the advisory area would bring totals into the
6-8" range and 3-6" range respectively. Attention then turns to
CAA/increasing winds behind the system for Saturday afternoon.
Models show the stronger rise/fall couplet to occur over the
southern half of WI, thus expect the strongest winds over central/
east-central WI where sustained winds of 25 to 30 mph to exist
with gusts of 40 mph. Have also added some patchy blowing snow to
parts of the forecast area, although the snow should be of the
heavier texture, so that blowing would be limited. Max
temperatures on Saturday to range from the lower 30s north-central
WI, to the lower 40s over east-central WI.

.LONG TERM...Saturday Night Through Thursday
Issued at 343 AM CDT Fri Mar 30 2018

Focus in the extended forecast is on the trend towards cooler
temperatures and precip chances next week.

Winds will continue to subside Saturday night as the main system
moves further east and the pressure gradient weakens. Skies will
also clear as high pressure builds in at the surface. There is a
slight chance of lingering light snow across northern Vilas County
early Sunday morning; otherwise, the main story will be the cold.
Forecast is still on track to see lows in the single digits
across the north, and in the teens south and east. Expect there
will be enough of a breeze to keep temperatures from plummeting
further. Ample April sunshine Sunday afternoon will help give
temps a boost, but we'll be fighting some strong CAA, thus only
recovering about 15 to 20 degrees resulting in highs ranging from
the mid 20s to mid 30s.

There is now some agreement among the long-range models on
rain/snow occurring Monday and Tuesday, on the northern edge of a
system progged to move across the central Plains into the Ohio
River Valley. Models show decent moisture to work with at the
moment, but concerned they could be over-doing it this far out.
However, northeast Wisconsin would be in the favorable RRQ of an
upper jet as a strong mid- level short wave also moves across.
Stuck with a blended model solution for now which features chance
PoPs from late Monday morning through Tuesday evening.
Temperatures during this time would support snow at night, then
transitioning to rain during the day, except in parts of far
north- central Wisconsin.

High pressure builds in Wednesday, then models show another system
racing towards the western Great Lakes late in the week, which
could potentially generate more pcpn. Confidence in this occurring
is low at this time.

More confident on prolonged period of below normal temperatures
through the forecast period. Expect the coolest readings on
Sunday, but to generally stay about 5 to 15 degrees below normal
based on ensemble trends.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 925 PM CDT Thu Mar 29 2018

Generally good flight conditions are expected for the next 9-12
hours, then a fast moving band of mixed precipitation will move
through the northern portion of the area. But the impact from that
will be limited, with just some scattered light precipitation
expected. Ceilings are expected to remain VFR as low-levels will
initially be quite dry and there doesn't appear to be enough
precipitation to result in saturation. Conditions will be tranquil
in the wake of that system, until a much strong system arrives
about 12 hours later.
&&

.MARINE...
Issued at 343 AM CDT Fri Mar 30 2018

Have upgraded the gale watch to a gale warning for both the Bay of
Green Bay and the nearshore waters of Lake MI. Expect south winds
to quickly increase Saturday morning as the surface low
approaches, then veer to the northwest as the surface low starts
to pull away by Saturday afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 1 AM to 1 PM CDT Saturday for WIZ005-
010>012.

Winter Weather Advisory from 1 AM to 1 PM CDT Saturday for
WIZ013-018-019-021-030.
&&

SHORT TERM.....AK
LONG TERM......KLB
AVIATION.......Skowronski
MARINE.........AK
Hazardous weather outlook, Mar 30, 4:00 AM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
400 AM CDT Fri Mar 30 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-310900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
400 AM CDT Fri Mar 30 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

The passage of a cold front may bring an inch or two of snow
accumulation to far northern Wisconsin today. This could lead to
a few slippery stretches on area roadways.

Accumulating snow is expected across the entire region beginning
after midnight. A 3 to 5 inch accumulation is expected north of a
line from Marshfield to Iron Mountain by daybreak, with lesser
amounts farther south and east.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional accumulating snow is forecast into Saturday morning.
By the time the snow tapers off Saturday afternoon, total
accumulations are expected to range from 6 to 8 inches north and
4 to 6 inches from central to far northeast Wisconsin. Travel will
be difficult due to snow-covered and slippery roads, along with
poor visibilities. Motorists should allow plenty of extra time to
reach their destination on Saturday.

Windy conditions are also expected across the entire region by
Saturday afternoon. Wind gusts over 40 mph are possible,
especially across central and east-central Wisconsin. The strong
winds could cause some sporadic tree damage and power outages.

Snow is possible across the area Monday into Tuesday. It is too
early to determine amounts, timing, and location specifics.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snowfall amounts or wind gusts
over 40 mph to the National Weather Service office in Green Bay.

LMZ521-522-541>543-310900-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
400 AM CDT Fri Mar 30 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gale force gusts from the south are expected Saturday morning,
before veering northwest Saturday afternoon.

AK/KLB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 4:20 AM CDTWinter Storm WarningGRBFlorence, Forest, Langlade, Lincoln, Marathon, Marinette and 4 more33 hr
Mar 30, 4:20 AM CDTWinter Weather AdvisoryGRBDoor, Langlade, Lincoln, Marathon, Marinette, Menominee and 5 more33 hr
Mar 30, 2:54 PM CDTWind AdvisoryGRBDoor27 hr

Nearby

Gale Warnings in Wisconsin, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.